Hospitalizations due to e-cigarette and vaping-associated lung injury (EVALI) likely occurred years before last summer’s widely reported outbreak, new research suggests.
A look-back analysis of hospital registry data from 2016 using ICD-10-CM coding guidance for EVALI enacted by the CDC this April, identified six cases that met the definition for the lung disorder, reported Kam S. Ho, MD, of Mount Sinai St. Luke’s and West Hospital in New York City.
Findings from the study, which is the first to apply the ICD-10-CM coding for EVALI to a national hospital registry, were presented at ATS 2020 Virtual, the virtual meeting of the American Thoracic Society. The study was one of several exploring EVALI at the meeting.
Multiple cases of EVALI were reported last year, starting in August, and cases reached their peak the following month. By mid-February of this year, just over 2,800 hospitalizations and 68 deaths attributed to e-cigarette or vaping product use had been recorded, according to the CDC.
Investigations identified vitamin E acetate — an additive in some THC-containing vaping liquids — as the primary cause of the 2019 outbreak.
In an interview with MedPage Today, Ho said the findings likely underestimate the true prevalence of EVALI prior to the 2019 outbreak because healthcare providers were not routinely asking their patients if they used e-cigarettes or other vaping products in 2016.
“We believe there is an element of under-reporting here,” he said.
But he also noted that e-cigarette use was on the radar of many clinicians as early as 2010.
The retrospective analysis from Ho’s group used nationwide inpatient data from the Agency for Healthcare Research & Quality Healthcare Cost and Utilization Project (AHRQ-HCUP) for the year 2016, and identified 68,149 hospital admissions related to e-cigarette use with six cases meeting the CDC case criteria for EVALI.
The average age of the EVALI patients was 54.6 years, and the most common symptom was nonspecific abdominal pain. The average length of hospital stay was 11 days (SD, 2.3 days) and most patients were treated at urban teaching hospitals.
The data did not allow assessment of whether the identified EVALI cases involved vaping THC products with vitamin E acetate as an additive.
Despite this and other limitations, Ho said the study suggests that EVALI was occurring far earlier than previously documented. He said additional studies are needed to confirm the findings.
In a separate poster presentation, researchers from Baylor College of Medicine in Houston, presented the case of a 38-year-old woman who presented with worsening shortness of breath and venous thromboembolism (VTE) 2 days after hospital discharge following treatment for EVALI, despite appropriate use of chemoprophylaxis and compression devices to prevent VTE.
When she originally presented for treatment, the patient disclosed regular use of a THC-containing vape cartridge beginning 2 months prior.
The patient had no history or family history of thrombophilia, and chest CT showed multiple bilateral subsegmental pulmonary emboli, none of which were observed at earlier presentation.
She received anticoagulation therapy and was discharged with no additional oxygen requirement.
“We hypothesize that EVALI may create a hyper-inflammatory state predisposing patients to VTE,” said researcher Patrick Light, BS, who presented the case study in a video.
He added that higher than prophylactic doses of anticoagulation may be warranted in patients hospitalized for EVALI.
Another case study presented at the meeting involved a 15-year-old girl with suspected EVALI, based on respiratory symptoms and vaping history.
She presented with a 7-month history of worsening cough, chest pain, dyspnea on exertion, nasal congestion and weight loss (10 pounds) and she acknowledged vaping mango and mint flavored e-cigarettes from a pod-based device multiple times a week for 11 months. She said she stopped vaping 2 to 3 weeks prior to seeking treatment due to symptoms.
A lung biopsy identified eosinophilic inflammation with eosinophilic vasculitis, eosinophilic bronchiolitis, and interstitial eosinophilic and granulomatous infiltrates leading to a diagnosis of eosinophilic granulomatosis with polyangiitis (EGPA).
Researcher Daniel Hinds, MD, of Children’s Hospital Colorado in Aurora, and colleagues noted that the condition is very rare in adults (10-13 cases per million), and even rarer in children.
“We suspect that our patient’s vaping history contributed to the progression and severity of her lung disease,” they wrote in the abstract for their presentation.
Last Updated August 10, 2020
The researchers declared no relevant relationships with industry related to the presentations.